Hypoglycemia (or “low blood sugar”) occurs when blood glucose levels fall below 4 mmol/L. At first, symptoms may be benign—irritability, mild nausea—but if the situation is not addressed, hypoglycemia can lead to fainting or even coma.
Some of the symptoms, termed “adrenergic,” are due to adrenaline being secreted:
- Tingling in the tongue or lips
- Rapid heartbeat
Other symptoms, termed “neuroglycipenic,” are due to a lack of glucose in the brain:
- Difficulty coordinating your movements and focusing
- Speech difficulties
When it occurs at night, hypoglycemia can manifest through strong perspiration and restless sleep. You may also experience headaches when you wake up.
Psychological or physical stress, alcohol, dietary choices, physical activity or certain medications can cause your blood sugar level to drop. So can taking too large a dose of insulin compared to what you ate or drank—for example, if you skipped a meal or snacked later than usual.
It’s a good idea to note what you ate or drank and what activities you performed before a bout of hypoglycemia.
Note that people taking insulin or a medication that increases insulin production by the pancreas are at higher risk of hypoglycemia.
How to prevent it
- Eat regularly, and always have a snack or source of sugar with you.
- Keep your glucose meter with you, and measure your blood sugar often, especially before and after meals or before and after physical activity.
- Adjust your insulin dose based on what you ate or drank and depending on your activities.
- Make sure those around you can recognize the signs of hypoglycemia.
- Wear something, such as a bracelet, to indicate that you are diabetic.
What about glucagon?
The purpose of this hormone, which is produced by the pancreas, is to increase blood sugar levels. A person being treated with insulin who experiences an episode of severe hypoglycemia may require an injection of glucagon.
If your doctor prescribes it to you, make sure your relatives know where your medical kit is and how to administer the substance.
What to do in case of hypoglycemia
- At the very first signs, check your blood glucose. If you can’t use your meter, don’t take any risks: treat your symptoms anyway.
- Take 15 g of fast-acting glucose. E.g., three or four glucose tablets, ¾ cup or 175 ml of fruit juice or soda, or a tablespoon of honey or maple syrup.
- Wait 10 to 15 minutes, then check your blood glucose again. If it is still low, repeat the process.
We’re all in a hurry or distracted sometimes. It’s easy to forget to take a snack or think we can wait a little longer. But even if a meal is coming up soon, you’d better have a bite to eat and, as always, measure your blood glucose just in case.
American Diabetes Association, “Hypoglycemia (Low Blood Glucose)”: http://www.diabetes.org/living-with-diabetes/treatment-and-care/blood-glucose-control/hypoglycemia-low-blood.html. Accessed January 23, 2017.
Canadian Diabetes Association, “Lows & highs: Blood sugar levels”: https://www.diabetes.ca/diabetes-and-you/healthy-living-resources/blood-glucose-insulin/lows-highs-blood-sugar-levels. Accessed January 25, 2017.
Diabetes Québec, “Glucagon: Hyperglycemic Medication”: http://www.diabete.qc.ca/en/living-with-diabetes/care-and-treatment/hyper-hypo-glycemia/glucagon. Accessed January 26, 2017.
Diabetes Québec, “Hypoglycemia in an Individual with Diabetes”: https://www.diabete.qc.ca/en/living-with-diabetes/care-and-treatment/hypo-hyper-glycemie/hypoglycemia-low-blood-sugar-in-an-individual-with-diabetes/. Accessed January 23, 2017.
Mayo Clinic, “Diabetic hypoglycemia”: https://www.mayoclinic.org/diseases-conditions/diabetic-hypoglycemia/basics/definition/con-20034680. Accessed January 25, 2017.
WebMD, “When Your Blood Sugar Gets Too Low”: https://www.webmd.com/diabetes/guide/diabetes-hypoglycemia. Accessed January 23, 2017.
Receive our newsletter
Filled with interesting and useful information related to diabetes.